Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 81, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 17, 2005, 4:05 PM EST for Marshall County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 4:05 PM EST (21:05 UTC)
- Expired
- Jul 17, 2005, 4:43 PM EST
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 172105
SVRIWX
INC099-172200-
/O.NEW.KIWX.SV.W.0081.050717T2105Z-050717T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST SUN JUL 17 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN INDIANA
* UNTIL 500 PM EST
* AT 401 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
4 MILES NORTH OF ARGOS...OR ABOUT 5 MILES SOUTHEAST OF PLYMOUTH...
AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BOURBON...
BREMEN...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4134 8640 4123 8631 4122 8619 4122 8608
4148 8607
$$2 follow-up statements
000
WWUS53 KIWX 172131
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST SUN JUL 17 2005
INC099-172200-
/O.CON.KIWX.SV.W.0081.000000T0000Z-050717T2200Z/
MARSHALL IN-
427 PM EST SUN JUL 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EST FOR...
MARSHALL COUNTY IN INDIANA
AT 427 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED FROM NEAR BOURBON
TO JUST NORTHWEST OF ARGOS...AND WAS MOVING SLOWLY EAST AT 20 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS OF 60 MPH...DEADLY LIGHTNING
AND TORRENTIAL RAIN. REMAIN INDOORS AND IN A SAFE LOCATION SUCH AS A
BASEMENT OR CLOSEST UNTIL THE STORM HAS PASSED.
IF YOU OBSERVE ANY WIND DAMAGE...FALLEN TREES AND POWER LINES...OR
EXPERIENCE STRONG WINDS...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4130 8635 4123 8631 4122 8619 4122 8608
4148 8607
$$000
WWUS53 KIWX 172143
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EST SUN JUL 17 2005
INC099-172152-
/O.CAN.KIWX.SV.W.0081.000000T0000Z-050717T2200Z/
MARSHALL IN-
442 PM EST SUN JUL 17 2005
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
MARSHALL COUNTY IN INDIANA
AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
THUNDERSTORMS WITH VERY HEAVY RAINFALL REMAIN IN THE AREA. 1 TO 2
INCHES OF RAINFALL IS POSSIBLE AND MAY CREATE STANDING WATER ON
ROADS.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4130 8635 4123 8631 4122 8619 4122 8608
4148 8607
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM EST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 315 PM EST SUN JUL 17 2005 .SHORT TERM... TONIGHT AND MONDAY... LITTLE CHANGE TO GOING FCST. SCT TSTMS THIS AFTN ACROSS THE AREA SHOULD GRDLY DIMINISH THIS EVE. NAM CONTINUING TO SUGGEST THETA-E ADVECTION AT NOSE OF LLJ MAY CAUSE SOME TSTMS TO DVLP LATE TONIGHT... LEFT LOW POPS IN FCST FOR THIS POSSIBILITY. MODELS SLOWING FRONT DOWN A BIT SO HAVE LOWERED POPS IN THE SE BUT KEPT IN CHC CATEGORY. SEVERE STORMS STILL PSBL WITH AMS EXPECTED TO BECOME QUITE UNSTABLE IN THE AFTN WITH 0-6KM SHEAR OF 30-50KT. NO CHANGE TO GOING TEMPS WHICH SHOULD BE HELD UP BY INCRSG SW FLOW TONIGHT AND MIX OUT TO LOWER 90S OVER MOST OF THE CWA ON MON, EXCEPT FOR DOWNWIND OF LM. && .LONG TERM... MONDAY NIGHT THROUGH SUNDAY...THE UPPER LEVEL PATTERN OVER THE NORTHERN CONUS THROUGH THE PERIOD WILL BECOME MORE HIGH ZONAL AS THE INITIAL TROF LIFTS NORTHEAST TUESDAY AND AS THE UPPER RIDGE THAT HAS BEEN OVER THE SOUTHWEST BUILDS EAST. EXPECT A WEAK COOL FRONT PASSAGE MONDAY NIGHT. HAVE INCREASED POPS AHEAD OF THE FRONT MONDAY NIGHT GIVING THE HIGH PRECIPATABLE WATER VALUES AHEAD OF THE FRONT. MODEL CAPES ALSO SUPPORT AN ACTIVE PATTERN. GFS MAV AND NAM MET INDICATE NUMEROUS SHOWERS OVER THE SOUTHEAST HALF OF THE FORECAST AREA MONDAY NIGHT. KEPT TUESDAY THROUGH SUNDAY DRY AS UPPER LEVEL RIDGE BUILDS IN THE AREA. SOME QUESTION CONCERNING TIMING AND LOCATION OF BACK DOOR FRONTS FROM WEDNESDAY THROUGH SUNDAY. 12Z ECMWF SUGGESTS MORE OF A HOT AND DRY PATTERN DURING THE SECOND HALF OF THE PEROID WITH FRONTS STAYING TO THE NORTH. THE 12Z GFS HAS BEEN INCONSISTENT FROM RUN TO RUN CONCERNING THE LOCATION OF ANY FRONTS LATE IN THE PERIOD. THEREFORE...HAVE KEPT THE FORECAST DRY WITH HIGHS ABOVE NORMAL...BASICALLY 87 TO 90 FROM WEDNESDAY THROUGH SUNDAY. && .AVIATION... SCATTERED TSTMS HAVE DVLPD ALONG LAKE BREEZE BOUNDARY AND ALSO IN AREA OF DIFFERENTIAL HEATING WHERE SLIGHTLY DRIER AIR ADVECTING INTO CWA IN WAKE OF DEPARTING LOW AND HAVE UPDATED ZONE/GRIDS FOR SCT VS CHC POPS. FCST TEMPO TSRA AT SBN AND FWA TAFS THIS AFTN...A LITTLE LATER AT FWA. SOME ACTIVITY MAY LINGER INTO THE EVE, AND POTENTIAL FOR SOME DVLPMNT LATER TONIGHT AS LLJ DVLPS OVER NRN IL IN ADVANCE OF APCHG CDFNT, BUT, ATTM FEEL THREAT TOO LOW TO MENTION IN TAFS. WINDS WILL BE LIGHTER AT FWA OVERNIGHT SO ADDED MVFR VSBYS WITH FOG DVLPG IN MOST AIRMASS. TSTMS AT FWA NR CDFNT SHOULD HOLD OFF TIL AFTN. AT SBN COULD BE LATE IN THE TAF PD BUT TOO EARLY TO BE PRECISE ATTM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM/AVIATION...JT LONG TERM...SKIP
Hazardous weather outlook, Jul 17, 5:00 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 500 AM EST SUN JUL 17 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-181000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 500 AM EST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON HOUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LMZ043-046-061-181000- 500 AM EST SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND HIGHER WINDS AND WAVES WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON HOUR. HOLSTEN
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:12 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 63 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.